question-icon

What causes numbness in legs and face after taking steroid injections in hips?

default
Posted on Sat, 23 May 2015
Question: my family member has shoulder pain. Her doctor had his nurse inject steroids in both hips. A few days later she now has a numb leg and numbness in her face. What can she do?
doctor
Answered by Dr. Muhammad Sareer Khalil (1 hour later)
Brief Answer:
Face numbness and hipjoint injections are unrelated

Detailed Answer:
Hello and Welcome

I appreciate your concern

In case of arthritis, mechanical stress or injury involving the hip joint intra articular injection/ cortisone shots can be indicated and given through fluoroscopic or Ultrasound guidance. Its used especially in cases of acute exacerbations of osteoarthritis. The initial numbness in the leg and the hip area or lower back can last for a few days after the injection. There could also be an initial increase in the pain that would wean off gradually. The numbness in the face is unrelated to the hip joint injection as both follow an entirely different / distinct nerve supply. I would advise you to consult a neurologist to look for any focal neurologic deficit. For the shoulder pain, with no other complications, I would primarily go for NSAIDs and muscle relaxants first before jumping to cortisone shots.

Please consult your doctor before deciding on any further course of action

Wishing you best of health

Thanks

Dr. M.S. Khalil
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2915 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes numbness in legs and face after taking steroid injections in hips?

Brief Answer: Face numbness and hipjoint injections are unrelated Detailed Answer: Hello and Welcome I appreciate your concern In case of arthritis, mechanical stress or injury involving the hip joint intra articular injection/ cortisone shots can be indicated and given through fluoroscopic or Ultrasound guidance. Its used especially in cases of acute exacerbations of osteoarthritis. The initial numbness in the leg and the hip area or lower back can last for a few days after the injection. There could also be an initial increase in the pain that would wean off gradually. The numbness in the face is unrelated to the hip joint injection as both follow an entirely different / distinct nerve supply. I would advise you to consult a neurologist to look for any focal neurologic deficit. For the shoulder pain, with no other complications, I would primarily go for NSAIDs and muscle relaxants first before jumping to cortisone shots. Please consult your doctor before deciding on any further course of action Wishing you best of health Thanks Dr. M.S. Khalil